North Carolina, 2014Hail and Damaging Winds in North Carolina, June 17, 2014
June 17, 2014 · NWS RNK · 7 events in 4 counties and zones
Hot and humid conditions lead to the development of showers and storms during the afternoon heating period of the day. Some of these storms increased to severe levels and produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions lead to the development of showers and storms during the afternoon heating period of the day. Some of these storms increased to severe levels and produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 1:51 PM EST, 5 minutes earlier.
Area forecast discussion, Jun 17, 1:51 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT TUE JUN 17 2014
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL LINGER OVER THE REGION INTO THURSDAY. A
WEAK COLD FRONT WILL THEN BEGIN TO SLOWLY SINK SOUTH INTO THE
REGION THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM EDT TUESDAY...
MID AND UPPER LEVEL RIDGING CONTINUES TO BUILD OVER THE SOUTHERN
APPALACHIANS...WITH SURFACE HIGH PRESSURE ALONG THE CAROLINA COAST
AND A SHARPENING PIEDMONT TROUGH. DEWPOINTS HAVE MIXED OUT A
LITTLE BUT ARE STILL IN THE MID/UPPER 60S OVER A GOOD PORTION OF
THE CWA...WHICH IS YIELDING AROUND 1500-2000 J/KG OF MLCAPE EAST
OF THE RIDGES. DUE TO A LITTLE MORE MID-LEVEL MOISTURE... DCAPE
ISNT QUITE AS HIGH OVER THE PIEDMONT WAS IT WAS YESTERDAY...BUT
SPC MESOANALYSIS STILL SHOWS AROUND 1000 J/KG. FORCING IS WEAK
AND TIED TO MAINLY OROGRAPHIC EFFECTS...WITH THE BEST POTENTIAL
FOR CONVECTIVE INITIATION SEEMINGLY ALONG THE SOUTHERN BLUE RIDGE.
STORMS WILL BE SLOW TO DRIFT EAST INTO THE PIEDMONT DUE TO WEAK
STEERING FLOW AND MAY PRODUCE SOME LOCALIZED FLOODING. THE
STRONGEST STORMS AND/OR MERGING OUTFLOWS COULD LEAD TO AN ISOLATED
SEVERE STORM WITH DAMAGING WIND GUSTS.
CONVECTION WILL DWINDLE WITH LOSS OF HEATING THIS EVENING. OVERNIGHT
LOWS SHOULD BE A COUPLE DEGREES WARMER THAN LAST NIGHT...MOSTLY IN
THE MID 60S TO AROUND 70...MAYBE SOME UPPER 50S IN THE VALLEYS.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM EDT TUESDAY...
WARM AND HUMID CONDITIONS CONTINUE ON WEDNESDAY AS THE CORE OF THE
UPPER LEVEL HIGH MOVES OVERHEAD. WHILE INSTABILITY MAY NOT BE
QUITE AS STRONG DUE TO SLIGHTLY WARM MID-LEVEL TEMPS...ISOLATED TO
WIDELY SCATTERED CONVECTION SHOULD AGAIN FORM ALONG THE RIDGES
AND SLOWLY DRIFT EAST. PW RISES ABOVE 1.5 INCHES...HIGHEST SO FAR
THIS WEEK...SO SLOW MOVING HEAVY RAINERS MAY HAVE A BETTER
POTENTIAL TO PRODUCE FLASH FLOODING. HIGHS A DEGREE OR TWO WARMER
THAN TODAY...UPPER 80S IN THE MOUNTAINS AND MID 90S TOWARD THE
PIEDMONT.
A TRAIN OF MCS'S OVER THE MIDWEST STATES WILL BEGIN TO SHIFT
SOUTHWARD INTO OHIO VALLEY HEADING INTO THURSDAY.
HOWEVER...UPSTREAM CONVECTION SHOULD STAY WELL WEST OF THE
MOUNTAINS AND SCATTERED POCKETS OF QPF ALONG THE WESTERN FRINGES
OF THE CWA APPEARS TO OVERDONE PRIOR TO 12Z THURSDAY. CLOUDS WILL
BEGIN TO INCREASE FORM THE WEST...HOWEVER...AND LOWS WILL BE VERY
MILD ONCE AGAIN.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 245 PM EDT TUESDAY...
FOR THU THROUGH FRI NIGHT: WE SHOULD SEE GOOD COVERAGE OF SHOWERS
AND STORMS DURING THIS TIME FRAME. AS A MID LEVEL VORTEX SITS AND
SPINS OVER ERN CANADA... WAVES ROTATING AROUND ITS BASE WILL BRUSH
THE CWA. IN PARTICULAR... THE REMNANT MCV FROM WHAT THE ECMWF/NAM
PORTRAYS AS AN MCS OVER NRN IL LATE THU NIGHT IS EXPECTED TO TRACK
TO THE ESE... APPROACHING THE CWA THU AFTERNOON. MOISTURE WILL BE
INCREASING WITH PW VALUES RISING TO 1.75-1.9 INCHES... AND BUFR
FORECAST SOUNDINGS SHOW A LOW MBE VELOCITY... GENERALLY UNDER 6
KTS... WITH MARGINAL TO MODERATE INSTABILITY. THE RESULT SHOULD BE
SLOW-MOVING WET STORM CLUSTERS CAPABLE OF PRODUCING HAIL AND VERY
HEAVY RAINFALL. TEMPS SHOULD HOLD ABOVE NORMAL... FOLLOWING
THICKNESS TRENDS... WITH HIGHS IN THE 80S TO LOWER 90S... AND LOWS
IN THE 60S.
FOR SAT THROUGH SUN NIGHT: WE STAY IN A GENTLY CYCLONIC BUT LIGHT
NORTHWESTERLY MID LEVEL FLOW... ON THE SOUTHWEST SIDE OF THE LARGE
VORTEX WOBBLING OVER THE CANADIAN MARITIMES. THE COMPACT MID LEVEL
LOW EXPECTED TO TRACK ROUGHLY EASTWARD NEAR THE CENTRAL US/CANADA
BORDER LATE IN THE WORK WEEK WILL WEAKEN AND GRADUALLY SHEAR AS IT
CROSSES THE UPPER MIDWEST OVER THE WEEKEND (WITH VARYING SPEEDS
AMONG THE MODELS SOLUTIONS). PROPELLED BY ENERGY ROTATING AROUND THE
SOUTH SIDE OF THE EASTERN CANADA VORTEX... THE SURFACE BACKDOOR
FRONTAL ZONE IS EXPECTED TO DIP A BIT FURTHER SOUTHWEST TOWARD THE
CWA OVER THE WEEKEND... HOLDING TO OUR NE BUT CLOSE ENOUGH TO
PROVIDE A PATH FOR MID LEVEL PERTURBATIONS TO TRAVERSE THE REGION...
SPAWNING GOOD COVERAGE OF SHOWERS AND STORMS... WITH GREATEST
COVERAGE FOCUSED DURING (BUT NOT LIMITED TO) THE TYPICAL DIURNAL
TIME WINDOWS. THE GFS AND ECMWF INDICATE THAT THE HIGHEST
SHOWERS/STORM CHANCES WILL BE SAT MIDDAY THROUGH AFTERNOON.
THICKNESSES REMAIN 5-15 M ABOVE NORMAL... SO WILL HOLD ONTO HIGHS IN
THE 80S TO LOWER 90S... WITH CONFIDENCE REDUCED BY POTENTIAL EARLY-
DAY CONVECTION LIMITING HEATING ESPECIALLY ON SAT.
FOR MON/TUE: MORE OF THE SAME... WITH A SLOW WNW FLOW PATTERN WITH
WEAK IMPULSES TRACKING ROUGHLY EASTWARD ACROSS THE CWA (BETWEEN THE
MARITIME VORTEX RETREATING NORTHWARD AND THE BUILDING RIDGE OVER AND
JUST OFF THE SOUTHEAST COAST)... SOUTH OF AN INCREASINGLY DIFFUSE
FRONTAL ZONE JUST NORTH OF THE OH VALLEY. EXPECT A CONTINUED THREAT
OF SCATTERED SLOW-MOVING SHOWERS AND STORMS... AGAIN PRIMARILY (BUT
NOT ONLY) OCCURRING DURING THE AFTERNOON INTO EARLY EVENING. THE GFS
REMAINS THE STRONGEST WITH THE UPPER-MIDWEST WAVE AS IT CROSSES
MI... PLACING THE CWA IN A BIT STRONGER MID LEVEL FLOW WITH GREATER
MOISTURE POOLING SOUTH OF THE FRONTAL ZONE AND THUS MUCH GREATER
COVERAGE OF SHOWERS/STORMS. WITH INHERENT UNCERTAINTY IN THE DETAILS
AT THIS RANGE... WILL KEEP POPS AS A GOOD CHANCE FOR NOW... ALTHOUGH
IF THE GFS IS CORRECT WE MAY NEED TO BUMP THEM UP TO LIKELY OR
HIGHER. THIS PATTERN FAVORS TEMPS CONTINUING SLIGHTLY ABOVE NORMAL.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1205 PM EDT TUESDAY...
A STAGNANT PATTERN IN PLACE WILL KEEP AVIATION CONDITIONS AND TRENDS
SIMILAR TO THE PAST 24 HOURS. OVERNIGHT FOG IN VALLEYS AND DUE TO
RADIATIONAL COOLING LIFTED QUICKLY THIS MORNING... AND RESULTING VFR
CONDITIONS ARE LIKELY TO DOMINATE INTO THIS EVENING... WITH SCT-BKN
VFR CUMULUS. ISOLATED TO SCATTERED STORMS ARE STILL LIKELY TO
DEVELOP... ALTHOUGH CONFIDENCE IS LOWER THAT ANY ONE TAF AREA WILL
BE DIRECTLY IMPACTED... AND WILL STICK WITH VCTS MENTIONS DURING THE
MID TO LATE AFTERNOON. THE LATEST HRRR AND RAP MODEL RUNS SHOW
CONVECTIVE DEVELOPMENT STARTING NEAR THE BEGINNING OF THE TAF VALID
PERIOD... WITH GREATER COVERAGE NEAR LYH/DAN/ROA THAN THE MORE
WESTERN SITES OF BCB/BLF/LWB... SO AVIATION INTERESTS ALONG AND EAST
OF THE BLUE RIDGE HAVE A SLIGHTLY GREATER CHANCE OF BEING IMPACTED
BY LOCALIZED IFR CONDITIONS IN/NEAR STORMS THIS AFTERNOON.
INDIVIDUAL UPDRAFTS SHOULD BE FAIRLY SHORT LIVED AND CIRCUMNAVIGABLE
GIVEN THE VERY WEAK WIND FIELD AND MARGINAL MOISTURE THROUGH THE
COLUMN... BUT LOCALLY ENHANCED WIND GUSTS AND HAIL ARE LIKELY IN AND
NEAR ANY STORMS. WITH LOSS OF HEATING... ANY STORMS ARE EXPECTED TO
DISSIPATE SOON AFTER 02Z. WITH LITTLE CHANGE IN AIR MASS... EXPECT
REMNANT MID CLOUDS LEFTOVER FROM CONVECTION HERE AND UPSTREAM... AND
WITH PERSISTENCE RULING... PATCHY FOG IS AGAIN POSSIBLE IN VALLEY
AND LOW AREAS 07Z-12Z... MOST LIKELY AT LWB... ALTHOUGH IT MAY BE OF
LESSER IMPACT AND SHORTER DURATION GIVEN THE EXPECTED OFFSET
PRESENCE OF CONVECTIVE DEBRIS CLOUDS. ONCE ANY FOG LIFTS AND MIXES
WED MORNING... VFR CONDITIONS ARE EXPECTED TO RETURN AFTER 13Z AND
HOLD THROUGH THE END OF THE TAF VALID PERIOD.
EXTENDED AVIATION DISCUSSION...
LOOKING BEYOND 18Z WED... A TYPICAL SUMMER PATTERN IS ANTICIPATED
THROUGH THE UPCOMING WEEKEND... WITH THE GREATEST AVIATION THREATS
BEING THE SCATTERED DAYTIME CONVECTION AND THE ATTENDANT STRONG
VARIABLE/GUSTY WINDS AND POSSIBLE HAIL. COVERAGE APPEARS LOW FOR WED
AFTERNOON... MAINLY ISOLATED STORMS AND MORE LIKELY TO AFFECT S/W
SITES SUCH AS BLF/BCB/DAN... GIVEN THE DRIER AND MORE STABLE MID
LEVELS. A BACKDOOR FRONT WILL DIP SOUTHWARD TOWARD THE AREA THU...
AND EXPECT BETTER COVERAGE OF STORMS THU AFTERNOON LASTING THROUGH
THU NIGHT AND ON FRI AS WELL. A WEAK FLOW PATTERN HOLDING OVER THE
WEEKEND WILL KEEP THE BETTER STORM CHANCES EACH AFTERNOON THROUGH
EARLY EVENING SAT/SUN. AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE
NIGHT/EARLY MORNING... PARTICULARLY IN AREAS THAT SEE RAIN THE
PREVIOUS AFTERNOON. THE MOST OPTIMAL FLIGHT CONDITIONS EACH DAY
SHOULD BE IN THE MID TO LATE MORNING AFTER FOG/LOW CLOUDS LIFT
AND BURN OFF... AND BEFORE AFTERNOON CONVECTION REDEVELOPS.
&&
.CLIMATE...
LOCATIONS RECORDS (6/17) (6/18)
ROANOKE 96/1944 97/1925
LYNCHBURG 96/1944 96/1944
DANVILLE 99/1981 96/2007
BLACKSBURG 88/1994 88/2007
BLUEFIELD 86/2007 90/2007
LEWISBURG 86/1996 88/2007
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...BLS
NEAR TERM...BLS
SHORT TERM...BLS
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
CLIMATE...JH
Hazardous weather outlook, Jun 17, 2:23 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 AM EDT TUE JUN 17 2014
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-180730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
323 AM EDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A THREAT OF STORMS EACH DAY...INCREASING IN
COVERAGE BY THE WEEKEND. EACH DAY...THERE WILL BE A THREAT OF A
STRONG TO SEVERE STORM...ALONG WITH ISOLATED FLASH FLOOD
POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 1:01 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EDT TUE JUN 17 2014
NCZ003-171845-
SURRY NC-
201 PM EDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 245 PM EDT
* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOUNTAIN PARK...MOVING TO THE SOUTHEAST
AT 5 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN PARK...
DOBSON...
BOTTOM...
AND STATE ROAD.
LAT...LON 3627 8082 3631 8087 3633 8087 3634 8089
3636 8090 3637 8093 3640 8096 3641 8096
3650 8079 3640 8064
TIME...MOT...LOC 1759Z 331DEG 4KT 3639 8085
WPThunderstorm Wind, Surry
- When
- June 17, 1:56 PM EST
- Where
- Surry County, 0.11 mi W of Westfield
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.480, -80.622
Thunderstorm winds blew one tree down on Welch Street. Damage values are estimated.
Hail, Surry
- When
- June 17, 2:01 PM EST
- Where
- Surry County, 0.46 mi NNW of Mt Airy
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.506, -80.622
Nickel size hail fell at the Mayberry Mall.
Thunderstorm Wind, Surry
- When
- June 17, 2:01 PM EST to 2:04 PM EST
- Where
- Surry County, 0.56 mi E of Mt Airy to 1.31 mi ENE of Mt Airy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $60,000
- Reported by
- 911 Call Center
- Coordinates
- 36.500, -80.610
Thunderstorm winds blew down three trees on the north side of Mt. Airy. On Taylor Street, a tree was blown down on a car and building. Another tree was blown down at the intersection of Riverside Dr and Independence Blvd. The third tree was blown down at the intersection of Kyle St and Woodruff St. Damage values are estimated.
Thunderstorm Wind, Yadkin
- When
- June 17, 3:33 PM EST to 3:35 PM EST
- Where
- Yadkin County, 1.31 mi ENE of Forbush to 1.78 mi SW of East Bend
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 36.210, -80.560
Thunderstorm winds blew two trees down southwest of East Bend. Powerlines were brought down by one of the falling trees, and one of the trees came to rest over Indian Heaps Road. Damage values are estimated.
Thunderstorm Wind, Rockingham
- When
- June 17, 4:35 PM EST
- Where
- Rockingham County, Eden Tri City Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 36.520, -79.700
Thunderstorm winds blew down trees and large limbs. Damage values are estimated.
Hail, Wilkes
- When
- June 17, 5:30 PM EST
- Where
- Wilkes County, 2.82 mi NNW of Osbornville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.110, -80.910
Quarter size hail fell on Somers Road.
Thunderstorm Wind, Wilkes
- When
- June 17, 5:30 PM EST
- Where
- Wilkes County, 2.82 mi NNW of Osbornville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.110, -80.910
Thunderstorm winds blew down several large tree branches on Somers Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 17, 2014$2.6 million · EF3 · 8 events
- Flash Flood and Flooding in South Dakota, June 17 to 20, 20141 death · 1 injured · $500,000 · 8 events
- Tornado in Montana, June 17, 2014EF3 · 1 event
- Tornado and Hail in South Dakota, June 17, 2014$100,000 · EF2 · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2014$781,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, June 17, 2014$510,000 · 1.25 in hail · 37 events
- Tornado and Hail in New York, June 17, 2014$163,000 · EF1 · 35 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2014$400,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, June 17, 2014$500,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 17, 2014$161,000 · EF1 · 4 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2014$105,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Michigan, June 17 to 18, 2014$195,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529239, 529240, 529241, 529242, 529243, 529244, 529245.